Wyoming, 2023Winter Storm in Wyoming, January 10 to 11, 2023
January 10 to 11, 2023 · NWS RIW · 3 events in 3 counties and zones
A compact low pressure area passed across southern Wyoming. Star Valley received 6 to 8 inches of snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact low pressure area passed across southern Wyoming. Star Valley received 6 to 8 inches of snow. A heavy snow band also developed over Fremont County and brought locally heavy snow. Around Riverton, anywhere from 4 to 7 inches of new snow fell. Similar amounts fell around the Lander Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 10, 8:45 PM MST, 15 minutes earlier.
Area forecast discussion, Jan 10, 8:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
845 PM MST Tue Jan 10 2023
.UPDATE...
Issued at 838 PM MST Tue Jan 10 2023
Models show a mesoscale low developing in the Wind River Basin
toward 5 AM. Some snow is expected ahead of this feature mainly
after 2 AM with the possibility of increased snowfall rates
between 6 AM and 9 AM. The latest high resolution models have
trended with more snowfall across the Wind River Basin and Lander
Foothills with 2 to 4 inches with possibly higher amounts. Thus
have expanded the winter weather advisory into the Wind River
Basin and Lander Foothills. The timing (11 PM Tuesday to 11 AM
Wednesday) will match the ongoing winter weather advisory east of
this area. Concerned a bit that there could be accumulating snow
could linger through mid-afternoon, but impacts on roads will
lessen as the afternoon progresses as temps warm. Would expect
road conditions go from slushy to snowpacked in the morning to
more wet as the afternoon progresses.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 247 PM MST Tue Jan 10 2023
Sky cover diminished and conditions dried out late Tuesday
morning and early afternoon following the departure of our first
round of snow. Lower clouds and light precipitation have lingered
in Natrona County early Tuesday afternoon, but conditions should
briefly improve before the next storm arrives late Tuesday
evening. KMTX radar already showing precipitation returns over
northern Utah heading toward western Lincoln County prior to
sunset. The overall trend will be for moisture to overspread
western and southern Wyoming prior to midnight before quickly
enveloping central Wyoming early Wednesday morning. The western
mountains and valleys have a period of moderate snow from about
midnight to 7AM Tuesday during what should be a more favorable
period of orographics and deeper moisture. Temperatures at 700mb
remain relatively warm, so instability will be limited to support
heavier snow. For now, went with a forecast slightly below
advisory thresholds for the west. Temperatures are mild tonight
given the increasing cloud cover.
Early Wednesday morning finds a mid-level circulation forming over
Fremont and Natrona counties between 06Z-12Z. Dynamic lift
associated with this feature should enhance snowfall around sunrise
for these areas. Cyclonic rotation around the circulation lifts a
band of heavier snow north into southern portions of the Bighorn
Basin and Johnson County prior to sunrise and into the morning
hours. As the circulation tracks east, the snowfall will slowly
taper over the west through the morning, with mainly light mountain
accumulations for the afternoon. Northwest flow on the backside of
the circulation should shift the snow back to the south and east
during the afternoon, lingering longest over Natrona County.
However, with surface temperatures rising to around 30F
additional accumulations will be limited during the afternoon
hours over the lower elevations. Westerly downsloping flow over
the southern-third of the forecast area should dry conditions
Wednesday morning. This comes with a cost, however, as west wind
rapidly picks up during the morning. Expect widespread 25 to 40
mph wind along I-80 and US 30 through Sweetwater and south Lincoln
counties through the day. The interior snow-covered basins see
improved mixing Wednesday, so temperatures may be the warmest of
the week. Most other areas will be a tad below seasonal normals.
Light snow may hold on until shortly after sunset Wednesday around
Casper. Otherwise, drier conditions and decreasing cloud cover
arrive for most areas Wednesday evening as the moisture shifts east.
Though lacking a cold push from the north, low temperatures and the
prospect of fog will need to be monitored Wednesday night. Fresh
snow cover and a clearing sky could set the stage from colder lows
and the development of patchy fog in the basins.
.LONG TERM...(Thursday through Tuesday)
Issued at 247 PM MST Tue Jan 10 2023
A strong, sharp ridge will build into the area Thursday bringing dry
weather to the region through Saturday. There will be gusty winds
again Thursday afternoon along the mountains and from South Pass to
Fremont and southern Johnson counties. The weather will be pretty
quiet through late Saturday, and then a new trough will begin a push
into the west. This will bring the next round of accumulating snow
late Saturday through Monday for western mountains and valleys.
Temperatures will be closer to normal values for the latter part
of the forecast period. Temperatures in the Wind River and Green
River basins could again decide to stay on the low side with the
heavy snowpack in those areas. Saturday through Monday will see
the gusty afternoon winds in the usual prone locations. The snow
with this next system is expected to remain mainly across the west
and south.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 453 PM MST Tue Jan 10 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
The next round of moisture, subsequent light snow, and IFR/MVFR
conditions arrives Tuesday evening from the southwest. The snow and
low clouds spread north and the snow returns between 02Z and
05Z/Wednesday. Expect these conditions to persist through around
12Z/Wednesday, with very slow improvement through the remainder of
Wednesday morning. While MVFR persists until around midday
Wednesday, the snow does decrease in intensity. The west-northwest
flow aloft may very likely keep light snow and MVFR at KJAC through
the period, while the other terminals improve to low-end VFR.
Mountains frequently obscured after 00Z/Wednesday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
Moisture returns to central Wyoming from the southwest late Tuesday
evening. Beginning around 06Z/Wednesday, light snow and IFR/MVFR
conditions develop in association with a mid-level circulation that
forms in central Wyoming early Wednesday morning. Dynamics
associated with this circulation will provide for a more intense
period of snow between 09Z-15Z/Wednesday. Localized LIFR possible in
the central terminals during this time and even through
18Z/Wednesday at KCPR. To the north, the snow holds off until closer
to 12Z/Wednesday with MVFR through the morning. The circulation
makes its way slowly east with decreasing snow and slowly improving
conditions from northwest to southeast late in the day. Mountains
frequently obscured after 05Z/Wednesday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 247 PM MST Tue Jan 10 2023
After a quick break, the snow returns from the southwest overnight
and spreads light snow across the southern two-thirds of the
forecast area. The heaviest snow falls late tonight and Wednesday
morning with 2 to 4 inch totals widespread in the lower
elevations of central and southern Wyoming. The snow makes its way
slowly north through midday Wednesday with additional
accumulation in southern portions of the Bighorn Basin and Johnson
County. A circulation in the mid-levels of the atmosphere slowly
exits east late in the day allowing for the snow to diminish from
west-to-east. As for wind, a post-frontal westerly wind gusting
30 to 40 mph will be found across Sweetwater County and adjacent
areas of Sublette and Lincoln counties through the day Wednesday.
Northern and central areas of the state can expect a north wind 10
to 20 mph Wednesday afternoon with mainly dry conditions. Despite
the wind, low mixing heights keep smoke dispersal in the fair
category in the windy locations with poor dispersal elsewhere.
Looking ahead to Thursday and Friday, a ridge of high pressure
builds into the state from the west effectively shutting off any
precipitation through Friday night. Temperatures are to be
seasonal to slightly above in snow-free areas with below normal
temperatures in the snow-covered basins.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Wednesday for WYZ011-017-
018-020-022.
&&
UPDATE...Murrell
SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Jan 10, 8:48 PM MST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
848 PM MST Tue Jan 10 2023
WYZ001>020-022>030-111300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
848 PM MST Tue Jan 10 2023
...Winter Weather Advisory for Natrona, southern Johnson County
and the Wind River Basin late tonight into Wednesday morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Tonight.
Light to occasional moderate snow spreading from southwest and
west to central areas tonight. Please see the winter weather
advisory and special weather statement for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...Snow decreases from west to east. Areas of blowing
snow in Sweetwater County.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time.
TEAM RIVERTON/21
In the hours before
Special weather statement, Jan 10, 3:50 PM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
350 PM MST Tue Jan 10 2023
WYZ001-111300-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
350 PM MST Tue Jan 10 2023
...Another Round of Snow Tonight and Wednesday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to moderate snowfall. Total snowfall of 3 to 6
inches.
* WHERE...Yellowstone National Park.
* WHEN...Tonight and Wednesday. The heaviest snow will occur late
tonight into Wednesday morning.
* ADDITIONAL DETAILS...Mammoth to the Northeast Entrance of
Yellowstone might only receive 1 to 2 inches.
WYZ012-014-024-111300-
Teton and Gros Ventre Mountains-Wind River Mountains West-
Salt River and Wyoming Ranges-
350 PM MST Tue Jan 10 2023
...Another Round of Snow Tonight and Wednesday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to moderate snowfall. Total snowfall between 4 and
8 inches.
* WHERE...Teton and Gros Ventre, Western Wind River, and the Salt
and Wyoming Mountains.
* WHEN...Tonight and Wednesday. The heaviest snowfall will likely
occur between 10 PM tonight and 10 AM Wednesday.
* ADDITIONAL DETAILS...The Teton Mountains could receive 12 to 14
inches on the higher peaks. Please monitor the Bridger-Teton
Avalanche Center at bridgertetonavalanchecenter.org, if your
plans include travel into the backcountry.
WYZ013-023-111300-
Jackson Hole-Star Valley-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
350 PM MST Tue Jan 10 2023
...Another Round of Snow Tonight and Wednesday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to briefly moderate snow. Total snowfall between 1
and 3 inches.
* WHERE...Jackson Hole and Star Valley.
* WHEN...Tonight and Wednesday. The heaviest snowfall will likely
occur between 10 PM tonight and 10 AM Wednesday.
* ADDITIONAL DETAILS...Please monitor the Bridger-Teton
Avalanche Center at bridgertetonavalanchecenter.org, if your
plans include travel into the backcountry.
WYZ025>027-111300-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-
Including the cities of Pinedale, La Barge, Big Piney, Farson,
Kemmerer, and Cokeville
350 PM MST Tue Jan 10 2023
...Another Round of Snow Tonight and Wednesday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to briefly moderate snow. Total snowfall between 2
and 4 inches.
* WHERE...The Upper Green River Basin, and southern Lincoln
County.
* WHEN...Tonight and Wednesday morning. The heaviest snow is
expected between 8 PM tonight and 4 AM Wednesday.
* ADDITIONAL DETAILS...The bulk of the snow will end between 4 AM
and 9 AM Wednesday.
WYZ028>030-111300-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
350 PM MST Tue Jan 10 2023
...Another Round of Snow Tonight and Wednesday Morning...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light snow. Total snowfall of 1 to 2 inches with
isolated amounts of 3 inches.
* WHERE...Sweetwater County.
* WHEN...Tonight and Wednesday morning. The heaviest snow will
likely occur between 10 PM tonight and 6 AM Wednesday, ending
around noon Wednesday.
* ADDITIONAL DETAILS...There could be areas of blowing snow
Wednesday morning as westerly winds increase.
WYZ015-018-019-111300-
Wind River Mountains East-Lander Foothills-
Green Mountains and Rattlesnake Range-
Including the cities of Lander and Jeffrey City
350 PM MST Tue Jan 10 2023
...A Round of Snow Late Tonight and Wednesday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to briefly moderate snow. Total snowfall of 2 to 3
inches in the lower elevations, and 3 to 6 inches in the
mountains.
* WHERE...Lander Foothills, the eastern Wind River Mountains, and
the Green Mountains and Rattlesnake Range.
* WHEN...Late tonight and Wednesday.
* ADDITIONAL DETAILS...Isolated amounts between 3 and 6 inches of
snow are possible northwest of Lander towards and into Sinks
Canyon.
WYZ017-111300-
Wind River Basin-
Including the cities of Riverton and Shoshoni
350 PM MST Tue Jan 10 2023
...A Round of Snow Late Tonight and Wednesday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to briefly moderate snowfall. Total snowfall
between 1 and 3 inches.
* WHERE...Wind River Basin.
* WHEN...Late tonight and Wednesday.
WYZ005-007-111300-
Southwest Big Horn Basin-Owl Creek and Bridger Mountains-
Including the city of Thermopolis
350 PM MST Tue Jan 10 2023
...A Round of Snow Late Tonight and Wednesday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Light to briefly moderate snow. Total snowfall between 1
and 3 inches in the lower elevations, and 3 to 6 inches in the
mountains.
* WHERE...Southwest Bighorn Basin including Thermopolis, and the
Owl Creek and Bridger Mountains including the Wind River Canyon.
* WHEN...Late tonight and Wednesday.
21
Local storm report, Jan 10, 7:08 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
708 PM MST TUE JAN 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM NON-TSTM WND GST 2 NE MILLS 42.87N 106.34W
01/09/2023 M62 MPH NATRONA WY MESONET
MILLS 2 NE (WYDOT). JUNCTION OF INTERSTATE
25 AND US 87.
0932 PM NON-TSTM WND GST 2 SSE CASPER 42.81N 106.31W
01/09/2023 M78 MPH NATRONA WY MESONET
CASPER 2.1 SW (WYDOT). OUTER DRIVE ON THE
SOUTH SIDE OF CASPER.
1126 PM NON-TSTM WND GST 4 SE EVANSVILLE 42.84N 106.20W
01/09/2023 M63 MPH NATRONA WY MESONET
INTERSTATE 25 AT HAT SIX ROAD (WYDOT).
&&Special weather statement, Jan 10, 8:38 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
838 PM MST Tue Jan 10 2023
WYZ017-018-110445-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
838 PM MST Tue Jan 10 2023
A winter weather advisory has been issued for the Wind River Basin
including the Lander Foothills, from 11 PM Tuesday through 11 AM
Wednesday. Please see the winter weather advisory for more
details.
21
Winter Storm, Star Valley
- When
- January 10, 9:00 PM MST to January 11, 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Multiple snowfall reports of 6 to 8 inches across Star Valley, including in Afton, Bedford, Thayne, and Alpine.
Winter Storm, Wind River Basin
- When
- January 11, 12:00 AM MST to 1:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A storm total snowfall of 7.1 inches occurred at the Riverton Weather Forecast Office.
Winter Storm, Lander Foothills
- When
- January 11, 12:00 AM MST to 2:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Trained spotters reported 5 to 7 inches of new snow around Lander.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Iowa, January 10, 20232 deaths · 1 event
- High Wind in Colorado, January 10 to 11, 202367 kt wind · 13 events
- Winter Weather in Washington, January 10, 2023$15,000 · 1 event
- Avalanche in Utah, January 10, 20231 injured · $4,000 · 1 event
- Dense Fog in Montana, January 10 to 13, 20238 events
- Drought in Texas, January 10 to 31, 20233 events
- Debris Flow and Flood in Washington, January 10 to 15, 2023$1,000 · 2 events
- High Wind in New Mexico, January 10, 20231 event
- Winter Weather in Michigan, January 10 to 11, 20231 event
- High Wind in Utah, January 10, 202350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078766, 1076714, 1076715.